Alert archive / South Carolina / Severe Thunderstorm Warnings in 2026

Severe Thunderstorm Warning 7, NWS Columbia, SC

March 12, 202610 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Mar 12, 2026, 10:31 AM EDT for 10 counties in South Carolina. It was in force for 44 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 12, 2026, 10:31 AM EDT (14:31 UTC)
Expired
Mar 12, 2026, 11:15 AM EDT
In force
44 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Fairfield County, SC, Kershaw County, SC, Lancaster County, SC, Lee County, SC, Orangeburg County, SC, Richland County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 91 km from the middle of the area, began a volume at 14:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 12, 10:32 AM EDTTSTM WND DMG2 Sse Horrell Hill, SCSC DPS reported a tree down on the roadway at the intersection of Horrell Hill Rd and Crossing Creek Rd. Time estimated by radar.
Mar 12, 10:55 AM EDTTSTM WND DMG2 E Camden, SCKershaw County dispatch reported numerous trees down throughout the county.
Mar 12, 11:18 AM EDTTSTM WND DMG2 S Bishopville, SCSCDPS reports a tree down on I-20 south of Bishopville. Time estimated by radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 12, 7:14 AM EDTTornado WatchSPC5 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 2.5 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2026-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2026-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1447 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

633 
WUUS52 KCAE 121431
SVRCAE
SCC017-025-027-039-055-057-061-075-079-085-121515-
/O.NEW.KCAE.SV.W.0007.260312T1431Z-260312T1515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
1031 AM EDT Thu Mar 12 2026

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  East central Fairfield County in central South Carolina...
  Southern Lancaster County in central South Carolina...
  Lee County in central South Carolina...
  Calhoun County in central South Carolina...
  Central Clarendon County in central South Carolina...
  Chesterfield County in central South Carolina...
  Sumter County in central South Carolina...
  North central Orangeburg County in central South Carolina...
  Eastern Richland County in central South Carolina...
  Kershaw County in central South Carolina...

* Until 1115 AM EDT.

* At 1031 AM EDT, severe thunderstorms were located along a line
  extending from near Heath Springs to near Fort Jackson to
  Orangeburg County Airport, moving east at 55 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and powerlines.

* Locations impacted include...
  Columbia, Sumter, Orangeburg, Camden, Cheraw, Manning, Bishopville,
  South Sumter, Shaw Air Base, Lake Wateree Dam, McEntire Air Base,
  Brookdale, Dentsville, St. Matthews, Kershaw, Chesterfield, Elgin,
  Summerton, Eastover, and Heath Springs.

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 75 and 125.
 Interstate 26 between mile markers 132 and 147.
 Interstate 77 between mile markers 14 and 17.
 Interstate 95 between mile markers 113 and 146.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 100 PM EDT for central South
Carolina.

&&

LAT...LON 3453 7983 3449 7990 3449 8005 3437 8029
      3432 8024 3437 8018 3423 8011 3415 8015
      3399 7989 3395 7998 3388 7994 3388 7988
      3377 7999 3368 8000 3350 8096 3376 8093
      3406 8094 3462 8084 3479 7994 3462 7978
TIME...MOT...LOC 1431Z 274DEG 47KT 3456 8069 3405 8081 3347 8084 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DH
1 follow-up statement
787 
WWUS52 KCAE 121454
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
1054 AM EDT Thu Mar 12 2026

SCC039-075-121503-
/O.CAN.KCAE.SV.W.0007.000000T0000Z-260312T1515Z/
Fairfield SC-Orangeburg SC-
1054 AM EDT Thu Mar 12 2026

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL FAIRFIELD AND
NORTH CENTRAL ORANGEBURG COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 100 PM EDT for central South
Carolina.

LAT...LON 3453 7983 3449 7990 3449 8005 3437 8029
      3432 8024 3437 8018 3423 8011 3415 8015
      3399 7989 3395 7998 3388 7994 3388 7988
      3377 7999 3369 8000 3354 8072 3378 8071
      3407 8077 3465 8066 3479 7994 3462 7978
TIME...MOT...LOC 1453Z 274DEG 47KT 3454 8036 3403 8048 3345 8051 

$$

SCC017-025-027-055-057-061-079-085-121515-
/O.CON.KCAE.SV.W.0007.000000T0000Z-260312T1515Z/
Lancaster SC-Lee SC-Calhoun SC-Clarendon SC-Chesterfield SC-
Sumter SC-Richland SC-Kershaw SC-
1054 AM EDT Thu Mar 12 2026

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM EDT
FOR SOUTHEASTERN LANCASTER...LEE...SOUTHEASTERN CALHOUN...CENTRAL
CLARENDON...CHESTERFIELD...SUMTER...SOUTHEASTERN RICHLAND AND KERSHAW
COUNTIES...

At 1053 AM EDT, severe thunderstorms were located along a line
extending from near Mt Pisgah to near Oakland to 6 miles southeast of
Elloree, moving east at 55 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
Columbia, Sumter, Camden, Cheraw, Manning, Bishopville, South Sumter,
Shaw Air Base, Lake Wateree Dam, Kershaw, Chesterfield, Eastover,
Heath Springs, Lugoff, Oakland, Mulberry, Westville, Cheraw State
Park, Alcolu, and Northeastern Technical College.

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 87 and 125.
 Interstate 95 between mile markers 113 and 146.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 100 PM EDT for central South
Carolina.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3453 7983 3449 7990 3449 8005 3437 8029
      3432 8024 3437 8018 3423 8011 3415 8015
      3399 7989 3395 7998 3388 7994 3388 7988
      3377 7999 3369 8000 3354 8072 3378 8071
      3407 8077 3465 8066 3479 7994 3462 7978
TIME...MOT...LOC 1453Z 274DEG 47KT 3454 8036 3403 8048 3345 8051 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 7:17 AM EDT, 3 hours 14 minutes earlier. Its key messages:

  • 1. A cold front is forecast to bring a line of strong to severe storms this morning, with strong and gusty winds expected in advance of the front and just behind it.
  • 2. Another strong cold front is forecast to push into and through the area Sunday and Monday.
  • 3. Well below normal temps expected early next week, with a widespread frost possible.
Area forecast discussion, Mar 12, 7:17 AM EDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
717 AM EDT Thu Mar 12 2026

.WHAT HAS CHANGED...
A Tornado Watch has been issued until 1p across the entire
forecast area. Aviation discussion updated for 12z TAFs.

&&

.KEY MESSAGES...
- 1. A cold front is forecast to bring a line of strong to
  severe storms this morning, with strong and gusty winds
  expected in advance of the front and just behind it.
- 2. Another strong cold front is forecast to push into and
  through the area Sunday and Monday.
- 3. Well below normal temps expected early next week, with a
  widespread frost possible.

&&

.DISCUSSION...
KEY MESSAGE #1: A cold front is forecast to bring a line of
strong to severe storms this morning, with strong and gusty
winds expected in advance of the front and just behind it.

Water vapor imagery tonight reveals a sharp mid-level shortwave
over eastern TX and Louisiana, rapidly propagating
northeastward. A broad area of low pressure exists ahead of this
system, with a large and deep low pressure centered across the
northeastern US and extending along the eastern slopes of the
Appalachians. A secondary surface low is developing in the
immediate vicinity of the aformentioned shortwave, helping to
drive the development of a QLCS. This is a pretty robust QLCS at
this hour, supported by strong synoptic support and 50-100 j/kg
of 3k CAPE. The overall setup favors this to continue marching
eastward towards our forecast area. RAP/HRRR/REFS guidance all
forecasts generally 250-500 j/kg of SBCAPE & 50-100 j/kg of 3km
CAPE. Strong warm advection is fostering surface dewpoints in
the low to mid 60s which should be sufficient to actually yield
CAPE similar to what the guidance is showing. As the shortwave
continues to merge with the deep trough to its north, low-level
flow will continue to strengthen ahead of the line of storms,
with 0-3km shear on the order of 40-50 knots as the line
approaches. This forecast remains on track, with the QLCS
pushing into our forecast area shortly. A Tornado Watch has been
hoisted for the entire area until 1p in anticipation of
potential damaging wind gusts and brief, spin up tornadoes.
Please have weather awareness today!

The expectation is that this line will maintain and approach the
region between 7a and 12p, pushing eastward by the end of that
timeframe. This line has been a pretty frequent producer of
mesovortices as it has propagated across Louisiana and
Mississippi last night and early this morning. With the
aformentioned low-level CAPE profile, in addition to strong,
southwesterly 0-3km shear vectors, expect that the line will be
capable of strong to severe weather. Strong to damaging wind
gusts are the primary threat (and this is outside of 30+ mph non
thunderstorm gusts ahead of the front), with some weak spin up
tornadoes possible given the somewhat favorable setup for
mesovortex production.

Once the line pushes through, the airmass should begin drying as
winds shift out of the west and northwest at the surface. The
gustiness will likely remain but fall back into the 20-30 mph
range instead of 30+ mph near the front. Highs are probably
being hit as this AFD is written give that we are still in the
70s and temps are expected to fall behind the front.

KEY MESSAGE #2: Another strong cold front is forecast to push
into and through the area Sunday and Monday.

After a couple of days with near normal temps and dry
conditions, a broad warm sector is forecast to overspread the
region ahead of a deep, large surface low pushing into the Great
Lakes region. A weak shortwave is forecast to precede this deep
trough, yielding strong moisture return on Sunday. Isentropic
lift is expected to lead to some showers during the day on
Sunday as moisture rapidly increases across the area. This
moisture plume should push to the north of the area thereafter,
with an intense cold front pushing eastward on Monday morning.
Depending on the timing of this front, another round of strong
storms is possible on Monday morning or early afternoon.
Regardless, more rain/storms may approach Monday with strong,
non-thunderstorms wind gusts likely as well with this system.

KEY MESSAGE #3: Well below normal temps expected early next
week, with a widespread frost possible.

Behind the aformentioned front, a strong, arctic high pressure
is forecast to shift into the central Plains and OH Valley. LREF
guidance seems to be in fairly good agreement that this airmass
next week will be cold & dry. The grand ensemble mean shows
surface high pressure in the 85-95th percentile pressures across
the deep south as the surface high settles into the area.
Temperatures are forecast to end up in the low 30s both Monday
and Tuesday night. Given that things are beginning to green up &
bloom, we are growing concerned about a potential widespread
frost early next week. Stay tuned to the forecast if you have
any plants outdoors that may need protection from the cold!

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
Restrictions Likely Develop this Morning....

A line of showers and thunderstorms will move through the
forecast area this morning. Ceilings are expected to fall into
MVFR ahead of the line, with further reductions possible this
morning as the convection moves over the terminals. Strong wind
gusts are possible with any thunderstorms that pass over a
terminal. Gusty winds are expected to develop outside of
thunderstorms today, both ahead of and behind the frontal
boundary. VFR conditions return between 21Z and 23Z as drier air
works into the area behind the cold front with winds gradually
diminishing tonight.

EXTENDED AVIATION OUTLOOK...No notable restrictions expected until
early next week.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...Lake Wind Advisory until 8 PM EDT this evening for SCZ016-018-
     020>022-025>031-035-037-038-041-115-116-135>137.
GA...Lake Wind Advisory until 8 PM EDT this evening for GAZ040-
     063>065-077.

&&

DISCUSSION...PL
AVIATION...7

In the hours before

Local storm report, Mar 12, 10:19 AM EDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
1019 AM EDT Thu Mar 12 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     Tstm Wnd Dmg     6 SSW Trenton           33.66N 81.86W
03/12/2026                   Edgefield          SC   Emergency Mngr

            Trees reported down at Bettis Academy
            School.

&&
Local storm report, Mar 12, 10:29 AM EDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
1029 AM EDT Thu Mar 12 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 AM     Tstm Wnd Dmg     6 WNW Newberry          34.32N 81.71W
03/12/2026                   Newberry           SC   Public

            Trees reported down on Beaver Dam Creek
            Road.

&&

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 8:09 AM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick51 min
Mar 12, 8:58 AM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, Fairfield, Lexington, Newberry, Richland and 1 more47 min
Mar 12, 9:21 AM EDTTornado WarningCAEAiken, Lexington, Saluda29 min
Mar 12, 9:27 AM EDTSevere Thunderstorm WarningCAEAiken, Bamberg, Barnwell48 min
Mar 12, 9:38 AM EDTTornado WarningCAEFairfield, Lexington, Newberry, Richland37 min
Mar 12, 9:41 AM EDTSevere Thunderstorm WarningCAEAiken, Bamberg, Barnwell, Calhoun, Fairfield, Kershaw and 4 more49 min
Mar 12, 9:52 AM EDTTornado WarningCAELexington, Richland23 min
Mar 12, 10:07 AM EDTSevere Thunderstorm WarningCAEBamberg, Calhoun, Clarendon, Orangeburg38 min
Mar 12, 10:13 AM EDTTornado WarningCAEBamberg32 min
Mar 12, 10:46 AM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg44 min
Mar 12, 11:11 AM EDTSpecial Weather StatementCAEChesterfield, Lee34 min
Mar 12, 11:15 AM EDTSevere Thunderstorm WarningCAEClarendon, Sumter45 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2026Every severe thunderstorm warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.